doi: 10.3934/jgm.2022001
Online First

Online First articles are published articles within a journal that have not yet been assigned to a formal issue. This means they do not yet have a volume number, issue number, or page numbers assigned to them, however, they can still be found and cited using their DOI (Digital Object Identifier). Online First publication benefits the research community by making new scientific discoveries known as quickly as possible.

Readers can access Online First articles via the “Online First” tab for the selected journal.

The evolution equation: An application of groupoids to material evolution

1. 

Universidad de Alcalá (UAH), Departamento de Física y Matemáticas, Av. de León, 4A, 28805 Alcalá de Henares, Madrid, Spain

2. 

Instituto de Ciencias Matemáticas (CSIC-UAM-UC3M-UCM), C\Nicolás Cabrera, 13-15, Campus Cantoblanco, UAM, 28049 Madrid, Spain

3. 

Real Academia de Ciencias Exactas, Fisicas y Naturales, C/de Valverde 22, 28004 Madrid, Spain

*Corresponding author: Víctor Manuel Jiménez

To the memory of Kirill Mackenzie

Received  August 2021 Early access January 2022

The aim of this paper is to study the evolution of a material point of a body by itself, and not the body as a whole. To do this, we construct a groupoid encoding all the intrinsic properties of the material point and its characteristic foliations, which permits us to define the evolution equation. We also discuss phenomena like remodeling and aging.

Citation: Víctor Manuel Jiménez, Manuel de León. The evolution equation: An application of groupoids to material evolution. Journal of Geometric Mechanics, doi: 10.3934/jgm.2022001
References:
[1]

H. Brandt, Über eine Verallgemeinerung des Gruppenbegriffes, Math. Ann., 96 (1927), 360-366.  doi: 10.1007/BF01209171.

[2]

A. R. CarotenutoA. CutoloS. Palumbo and M. Fraldi, Growth and remodeling in highly stressed solid tumors, Meccanica, 54 (2019), 1941-1957.  doi: 10.1007/s11012-019-01057-5.

[3]

B. D. Coleman, Simple liquid crystals, Arch. Rational Mech. Anal., 20 (1965), 41-58.  doi: 10.1007/BF00250189.

[4]

M. de León, M. Epstein and V. M. Jiménez, Material Geometry: Groupoids in Continuum Mechanics, World Scientific, Singapore, 2021. doi: 10.1142/12168.

[5]

C. Ehresmann, Catégories topologiques et catégories différentiables, in Colloque Géom. Diff. Globale (Bruxelles, 1958), Centre Belge Rech. Math., Louvain, 1959, 137–150.

[6]

C. Ehresmann, Les connexions infinitésimales dans un espace fibré différentiable, in Séminaire Bourbaki, Vol. 1, Soc. Math. France, Paris, 1995, 153–168.

[7]

C. Ehresmann, Les prolongements d'une variété différentiable. V. Covariants différentiels et prolongements d'une structure infinitésimale, C. R. Acad. Sci. Paris, 234 (1952), 1424-1425. 

[8]

C. Ehresmann, Sur les connexions d'ordre supérieur, in Dagli Atti del V Congresso dell'Unione Matematica Italiana, 1956, 344–346.

[9] M. Epstein, The Geometrical Language of Continuum Mechanics, Cambridge University Press, Cambridge, 2010.  doi: 10.1017/CBO9780511762673.
[10]

M. Epstein, Laminated uniformity and homogeneity, Mach. Res. Comm., 93 (2018), 66-69.  doi: 10.1016/j.mechrescom.2017.05.004.

[11]

M. Epstein, Mathematical characterization and identification of remodeling, growth, aging and morphogenesis, J. Mech. Phys. Solids, 84 (2015), 72-84.  doi: 10.1016/j.jmps.2015.07.009.

[12]

M. Epstein and M. de León, Unified geometric formulation of material uniformity and evolution, Math. Mech. Complex Syst., 4 (2016), 17-29.  doi: 10.2140/memocs.2016.4.17.

[13]

M. Epstein and M. Elżanowski, Material Inhomogeneities and Their Evolution. A Geometric Approach, Interaction of Mechanics and Mathematics, Springer, Berlin, 2007. doi: 10.1007/978-3-540-72373-8.

[14]

V. M. JiménezM. de León and M. Epstein, Characteristic distribution: An application to material bodies, J. Geom. Phys., 127 (2018), 19-31.  doi: 10.1016/j.geomphys.2018.01.021.

[15]

V. M. Jiménez, M. de León and M. Epstein, Lie groupoids and algebroids applied to the study of uniformity and homogeneity of Cosserat media, Int. J. Geom. Methods Mod. Phys., 15 (2018), 60pp. doi: 10.1142/S0219887818300039.

[16]

V. M. JiménezM. de León and M. Epstein, Lie groupoids and algebroids applied to the study of uniformity and homogeneity of material bodies, J. Geom. Mech., 11 (2019), 301-324.  doi: 10.3934/jgm.2019017.

[17]

V. M. JiménezM. de León and M. Epstein, Material distributions, Math. Mech. Solids, 25 (2020), 1450-1458.  doi: 10.1177/1081286517736922.

[18] K. C. H. Mackenzie, General Theory of Lie Groupoids and Lie Algebroids, London Mathematical Society Lecture Note Series, 213, Cambridge University Press, Cambridge, 2005.  doi: 10.1017/CBO9781107325883.
[19]

J. E. Marsden and T. J. R. Hughes, Mathematical Foundations of Elasticity, Dover Publications, Inc., New York, 1994.

[20]

W. Noll, On the Continuity of the Solid and Fluid States, Ph.D thesis, Indiana University, 1954.

[21]

J. Pradines, Théorie de Lie pour les groupoïdes différentiables. Relations entre propriétés locales et globales, C. R. Acad. Sci. Paris Sér. A-B, 263 (1966), A907–A910.

[22]

E. K. RodriguezA. Hoger and A. D. McCulloch, Stress-dependent finite growth in soft elastic tissues, J. Biomechanics, 27 (1994), 455-467.  doi: 10.1016/0021-9290(94)90021-3.

[23] D. J. Saunders, The Geometry of Jet Bundles, London Mathematical Society Lecture Note Series, 142, Cambridge University Press, Cambridge, 1989.  doi: 10.1017/CBO9780511526411.
[24]

P. Stefan, Accessible sets, orbits, and foliations with singularities, Proc. London Math. Soc. (3), 29 (1974), 699-713.  doi: 10.1112/plms/s3-29.4.699.

[25]

H. J. Sussmann, Orbits of families of vector fields and integrability of distributions, Trans. Amer. Math. Soc., 180 (1973), 171-188.  doi: 10.1090/S0002-9947-1973-0321133-2.

[26]

C. H. Turner, On Wolff's law of trabecular architecture, J. Biomechanics, 25 (1992), 1-9.  doi: 10.1016/0021-9290(92)90240-2.

[27]

J. N. Valdés, Á, F. T. Villalón and J. A. V. Alarcón, Elementos de la Teoría de Grupoides y Algebroides, Universidad de Cádiz, Servicio de Publicaciones, Cádiz, 2006.

[28]

C.-C. Wang, A general theory of subfluids, Arch. Rational Mech. Anal., 20 (1965), 1-40.  doi: 10.1007/BF00250188.

[29]

C. C. Wang and C. Truesdell, Introduction to Rational Elasticity, Monographs and Textbooks on Mechanics of Solids and Fluids, Mechanics of Continua, Noordhoff International Publishing, Leyden, 1973.

[30]

A. Weinstein, Groupoids: Unifying internal and external symmetry. A tour through some examples, in Groupoids in Analysis, Geometry, and Physics (Boulder, CO, 1999), Contemp. Math., 282, Amer. Math. Soc., Providence, RI, 2001, 1–19. doi: 10.1090/conm/282/04675.

show all references

References:
[1]

H. Brandt, Über eine Verallgemeinerung des Gruppenbegriffes, Math. Ann., 96 (1927), 360-366.  doi: 10.1007/BF01209171.

[2]

A. R. CarotenutoA. CutoloS. Palumbo and M. Fraldi, Growth and remodeling in highly stressed solid tumors, Meccanica, 54 (2019), 1941-1957.  doi: 10.1007/s11012-019-01057-5.

[3]

B. D. Coleman, Simple liquid crystals, Arch. Rational Mech. Anal., 20 (1965), 41-58.  doi: 10.1007/BF00250189.

[4]

M. de León, M. Epstein and V. M. Jiménez, Material Geometry: Groupoids in Continuum Mechanics, World Scientific, Singapore, 2021. doi: 10.1142/12168.

[5]

C. Ehresmann, Catégories topologiques et catégories différentiables, in Colloque Géom. Diff. Globale (Bruxelles, 1958), Centre Belge Rech. Math., Louvain, 1959, 137–150.

[6]

C. Ehresmann, Les connexions infinitésimales dans un espace fibré différentiable, in Séminaire Bourbaki, Vol. 1, Soc. Math. France, Paris, 1995, 153–168.

[7]

C. Ehresmann, Les prolongements d'une variété différentiable. V. Covariants différentiels et prolongements d'une structure infinitésimale, C. R. Acad. Sci. Paris, 234 (1952), 1424-1425. 

[8]

C. Ehresmann, Sur les connexions d'ordre supérieur, in Dagli Atti del V Congresso dell'Unione Matematica Italiana, 1956, 344–346.

[9] M. Epstein, The Geometrical Language of Continuum Mechanics, Cambridge University Press, Cambridge, 2010.  doi: 10.1017/CBO9780511762673.
[10]

M. Epstein, Laminated uniformity and homogeneity, Mach. Res. Comm., 93 (2018), 66-69.  doi: 10.1016/j.mechrescom.2017.05.004.

[11]

M. Epstein, Mathematical characterization and identification of remodeling, growth, aging and morphogenesis, J. Mech. Phys. Solids, 84 (2015), 72-84.  doi: 10.1016/j.jmps.2015.07.009.

[12]

M. Epstein and M. de León, Unified geometric formulation of material uniformity and evolution, Math. Mech. Complex Syst., 4 (2016), 17-29.  doi: 10.2140/memocs.2016.4.17.

[13]

M. Epstein and M. Elżanowski, Material Inhomogeneities and Their Evolution. A Geometric Approach, Interaction of Mechanics and Mathematics, Springer, Berlin, 2007. doi: 10.1007/978-3-540-72373-8.

[14]

V. M. JiménezM. de León and M. Epstein, Characteristic distribution: An application to material bodies, J. Geom. Phys., 127 (2018), 19-31.  doi: 10.1016/j.geomphys.2018.01.021.

[15]

V. M. Jiménez, M. de León and M. Epstein, Lie groupoids and algebroids applied to the study of uniformity and homogeneity of Cosserat media, Int. J. Geom. Methods Mod. Phys., 15 (2018), 60pp. doi: 10.1142/S0219887818300039.

[16]

V. M. JiménezM. de León and M. Epstein, Lie groupoids and algebroids applied to the study of uniformity and homogeneity of material bodies, J. Geom. Mech., 11 (2019), 301-324.  doi: 10.3934/jgm.2019017.

[17]

V. M. JiménezM. de León and M. Epstein, Material distributions, Math. Mech. Solids, 25 (2020), 1450-1458.  doi: 10.1177/1081286517736922.

[18] K. C. H. Mackenzie, General Theory of Lie Groupoids and Lie Algebroids, London Mathematical Society Lecture Note Series, 213, Cambridge University Press, Cambridge, 2005.  doi: 10.1017/CBO9781107325883.
[19]

J. E. Marsden and T. J. R. Hughes, Mathematical Foundations of Elasticity, Dover Publications, Inc., New York, 1994.

[20]

W. Noll, On the Continuity of the Solid and Fluid States, Ph.D thesis, Indiana University, 1954.

[21]

J. Pradines, Théorie de Lie pour les groupoïdes différentiables. Relations entre propriétés locales et globales, C. R. Acad. Sci. Paris Sér. A-B, 263 (1966), A907–A910.

[22]

E. K. RodriguezA. Hoger and A. D. McCulloch, Stress-dependent finite growth in soft elastic tissues, J. Biomechanics, 27 (1994), 455-467.  doi: 10.1016/0021-9290(94)90021-3.

[23] D. J. Saunders, The Geometry of Jet Bundles, London Mathematical Society Lecture Note Series, 142, Cambridge University Press, Cambridge, 1989.  doi: 10.1017/CBO9780511526411.
[24]

P. Stefan, Accessible sets, orbits, and foliations with singularities, Proc. London Math. Soc. (3), 29 (1974), 699-713.  doi: 10.1112/plms/s3-29.4.699.

[25]

H. J. Sussmann, Orbits of families of vector fields and integrability of distributions, Trans. Amer. Math. Soc., 180 (1973), 171-188.  doi: 10.1090/S0002-9947-1973-0321133-2.

[26]

C. H. Turner, On Wolff's law of trabecular architecture, J. Biomechanics, 25 (1992), 1-9.  doi: 10.1016/0021-9290(92)90240-2.

[27]

J. N. Valdés, Á, F. T. Villalón and J. A. V. Alarcón, Elementos de la Teoría de Grupoides y Algebroides, Universidad de Cádiz, Servicio de Publicaciones, Cádiz, 2006.

[28]

C.-C. Wang, A general theory of subfluids, Arch. Rational Mech. Anal., 20 (1965), 1-40.  doi: 10.1007/BF00250188.

[29]

C. C. Wang and C. Truesdell, Introduction to Rational Elasticity, Monographs and Textbooks on Mechanics of Solids and Fluids, Mechanics of Continua, Noordhoff International Publishing, Leyden, 1973.

[30]

A. Weinstein, Groupoids: Unifying internal and external symmetry. A tour through some examples, in Groupoids in Analysis, Geometry, and Physics (Boulder, CO, 1999), Contemp. Math., 282, Amer. Math. Soc., Providence, RI, 2001, 1–19. doi: 10.1090/conm/282/04675.

[1]

Víctor Manuel Jiménez Morales, Manuel De León, Marcelo Epstein. Lie groupoids and algebroids applied to the study of uniformity and homogeneity of material bodies. Journal of Geometric Mechanics, 2019, 11 (3) : 301-324. doi: 10.3934/jgm.2019017

[2]

Merab Svanadze. On the theory of viscoelasticity for materials with double porosity. Discrete and Continuous Dynamical Systems - B, 2014, 19 (7) : 2335-2352. doi: 10.3934/dcdsb.2014.19.2335

[3]

Claude Vallée, Camelia Lerintiu, Danielle Fortuné, Kossi Atchonouglo, Jamal Chaoufi. Modelling of implicit standard materials. Application to linear coaxial non-associated constitutive laws. Discrete and Continuous Dynamical Systems - S, 2013, 6 (6) : 1641-1649. doi: 10.3934/dcdss.2013.6.1641

[4]

Georgy P. Karev. Dynamics of heterogeneous populations and communities and evolution of distributions. Conference Publications, 2005, 2005 (Special) : 487-496. doi: 10.3934/proc.2005.2005.487

[5]

Theodore Voronov. Book review: General theory of Lie groupoids and Lie algebroids, by Kirill C. H. Mackenzie. Journal of Geometric Mechanics, 2021, 13 (3) : 277-283. doi: 10.3934/jgm.2021026

[6]

Toyohiko Aiki, Joost Hulshof, Nobuyuki Kenmochi, Adrian Muntean. Analysis of non-equilibrium evolution problems: Selected topics in material and life sciences. Discrete and Continuous Dynamical Systems - S, 2014, 7 (1) : i-iii. doi: 10.3934/dcdss.2014.7.1i

[7]

Qun Lin, Antoinette Tordesillas. Towards an optimization theory for deforming dense granular materials: Minimum cost maximum flow solutions. Journal of Industrial and Management Optimization, 2014, 10 (1) : 337-362. doi: 10.3934/jimo.2014.10.337

[8]

Salvatore A. Marano, Sunra Mosconi. Non-smooth critical point theory on closed convex sets. Communications on Pure and Applied Analysis, 2014, 13 (3) : 1187-1202. doi: 10.3934/cpaa.2014.13.1187

[9]

Shanshan Liu, Maoan Han. Bifurcation of limit cycles in a family of piecewise smooth systems via averaging theory. Discrete and Continuous Dynamical Systems - S, 2020, 13 (11) : 3115-3124. doi: 10.3934/dcdss.2020133

[10]

Santiago Cañez. Double groupoids and the symplectic category. Journal of Geometric Mechanics, 2018, 10 (2) : 217-250. doi: 10.3934/jgm.2018009

[11]

Nicola Bellomo, Francesca Colasuonno, Damián Knopoff, Juan Soler. From a systems theory of sociology to modeling the onset and evolution of criminality. Networks and Heterogeneous Media, 2015, 10 (3) : 421-441. doi: 10.3934/nhm.2015.10.421

[12]

Francesco Maddalena, Danilo Percivale, Franco Tomarelli. Adhesive flexible material structures. Discrete and Continuous Dynamical Systems - B, 2012, 17 (2) : 553-574. doi: 10.3934/dcdsb.2012.17.553

[13]

Daoyi Xu, Weisong Zhou. Existence-uniqueness and exponential estimate of pathwise solutions of retarded stochastic evolution systems with time smooth diffusion coefficients. Discrete and Continuous Dynamical Systems, 2017, 37 (4) : 2161-2180. doi: 10.3934/dcds.2017093

[14]

Roberto Triggiani. Sharp regularity theory of second order hyperbolic equations with Neumann boundary control non-smooth in space. Evolution Equations and Control Theory, 2016, 5 (4) : 489-514. doi: 10.3934/eect.2016016

[15]

Gabriel Ponce, Ali Tahzibi, Régis Varão. Minimal yet measurable foliations. Journal of Modern Dynamics, 2014, 8 (1) : 93-107. doi: 10.3934/jmd.2014.8.93

[16]

Radu Saghin. Note on homology of expanding foliations. Discrete and Continuous Dynamical Systems - S, 2009, 2 (2) : 349-360. doi: 10.3934/dcdss.2009.2.349

[17]

Boris Hasselblatt. Critical regularity of invariant foliations. Discrete and Continuous Dynamical Systems, 2002, 8 (4) : 931-937. doi: 10.3934/dcds.2002.8.931

[18]

Charles Pugh, Michael Shub, Amie Wilkinson. Hölder foliations, revisited. Journal of Modern Dynamics, 2012, 6 (1) : 79-120. doi: 10.3934/jmd.2012.6.79

[19]

Percy Fernández-Sánchez, Jorge Mozo-Fernández, Hernán Neciosup. Dicritical nilpotent holomorphic foliations. Discrete and Continuous Dynamical Systems, 2018, 38 (7) : 3223-3237. doi: 10.3934/dcds.2018140

[20]

Juan Carlos Marrero, David Martín de Diego, Ari Stern. Symplectic groupoids and discrete constrained Lagrangian mechanics. Discrete and Continuous Dynamical Systems, 2015, 35 (1) : 367-397. doi: 10.3934/dcds.2015.35.367

2020 Impact Factor: 0.857

Metrics

  • PDF downloads (169)
  • HTML views (110)
  • Cited by (0)

Other articles
by authors

[Back to Top]